Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 126, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2020, 4:46 PM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2020, 4:46 PM CDT (21:46 UTC)
- Expired
- Jul 5, 2020, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 5, 3:25 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 325 PM CDT Sun Jul 5 2020 .SHORT TERM...(This evening through Monday night) Issued at 324 CDT Sun Jul 5 2020 Convection timing and strength continues to be the main headaches for the period. West to southwest flow aloft continues with several weak shortwaves moving through. Very moist, unstable air continues with over 2000 J/kg of ML CAPE and some 3500 J/kg in the northern RRV. There is not much cap anymore, and many updrafts have been going up, mainly nearest the northern and southern CWA borders. While the low level lapse rates have been high, mid level lapse rates are not as impressive and deep layer bulk shear is around 30 kts max. Can't rule out some storms pulsing up and producing some hail early on, but think the better severe chances will be later tonight as deep layer bulk shear improves as another shortwave moves in and a trough axis/frontal boundary pushes into the CWA. CAMs are still not very reliable, but do have some convection this morning and then many have another round later tonight. Wind threat and heavy rain will be the main impacts from the second round. At this point it seems the heaviest rain will be in the southwestern CWA, where it has been fairly dry in comparison to the north so will leave out any watch. Tomorrow, the weak surface boundary pushes south and very weak high pressure builds into the CWA. Temps and dew points will be a bit less so the muggy conditions will not be as oppressive. Instability will be a bit less, but still around 1500 J/kg and shear will be around 40 kts in the southern CWA, so west central MN could see some more isolated severe storms. The high pressure will keep best thunderstorm chances mostly to the south and west of the CWA into Monday night, but much can happen in the environment. .LONG TERM...(Tuesday through Sunday) Issued at 324 PM CDT Sun Jul 5 2020 The Tuesday through Sunday period brings slightly cooler temperatures and a continued active synoptic pattern. Chances for showers and thunderstorms are in the forecast for Tuesday and Wednesday, with quiet weather expected Thursday and much of Friday. Heading into Friday evening, thunderstorms return to the forecast in association with an upper trough. Tuesday and Wednesday are expected to be active, with H5 southwest flow and a rather strong H7 jet axis. The right entrance will coincide with remnant instability heading into Tuesday afternoon and especially the overnight hours. Ensemble agreement is good, with deterministic models lagging slightly temporally. Overall, there will be a moderate to high chance for thunderstorms overnight into Wednesday morning. Heading into Wednesday, deterministic guidance is in line with several ensemble suite members in bringing MLCAPE into the 2500 to 3500 J/Kg range. With bulk shear approaching the 30 to 40 knot range, we should see at least a chance for isolated to scattered strong to severe storms late Tuesday evening through late Wednesday evening. Quiet weather is expected for Thursday, with a ridge building to the west and zonal H5 flow. This pattern is set to continue into Friday, with further ridge building to the west and southwest. Upper flow will gradually turn northwesterly as a result, with several weak shortwaves then forming and pushing rapidly across the area. As such, thunderstorm chances return to the forecast Friday afternoon and evening, with additional chances on Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Jul 5 2020 VFR conditions now and throughout the period with mostly cumulus over 4000 ft and some cirrus that will become more widespread as anvils grow. Thunderstorms will continue to develop this afternoon and evening, impacting most of the TAF sites although specifics are difficult to nail down at this point so will keep VCTS. Thunderstorm activity should taper off by late evening at most sites but may linger over KFAR area a bit longer. Winds will shift around from the southwest to northwest but will stay below 10 kts and some locations will remain pretty light and variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...Lynch AVIATION...JR
Hazardous weather outlook, Jul 5, 3:52 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 352 PM CDT Sun Jul 5 2020 MNZ001>009-013>016-022-023-027>031-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-062100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 352 PM CDT Sun Jul 5 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, some strong to severe thunderstorms are possible this evening and again during the overnight. Early storms may produce hail up to 1.5 inches, with winds of 60 mph and heavy rain the greater threats later tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A brief lull in thunderstorm activity is expected midday on Monday. Then there is a chance for thunderstorms every day from late Monday through Saturday. Isolated severe storms are possible late Monday and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ017-024-032-040-062100- South Beltrami-Hubbard-Wadena-Grant- 352 PM CDT Sun Jul 5 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this evening. Frequent lightning, small hail, and downpours of heavy rain will be the main threats from the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday A brief lull in thunderstorm activity is expected midday on Monday. Then there is a chance for thunderstorms every day from late Monday through Saturday. Isolated severe storms are possible late Monday and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 5, 11:43 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 SSE SHELDON 46.53N 97.46W
07/04/2020 M1.50 INCH RANSOM ND PUBLIC
TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 5, 2:01 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
201 PM CDT Sun Jul 5 2020
MNZ006-051945-
Lake Of The Woods MN-
201 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY UNTIL 245 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 49 miles east of Roseau, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Baudette, Clementson, Graceton, Carp, Pitt and Wheelers Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4844 9477 4869 9499 4890 9469 4888 9468
4883 9471 4878 9469 4874 9464 4872 9459
4872 9456 4870 9454 4869 9444 4870 9443
4852 9443
TIME...MOT...LOC 1901Z 237DEG 20KT 4856 9475
LynchSpecial weather statement, Jul 5, 3:45 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
345 PM CDT Sun Jul 5 2020
NDZ053-052145-
Richland ND-
345 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND COUNTY UNTIL
445 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stiles, or 30 miles southwest of Wahpeton, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Stiles around 355 PM CDT.
Hankinson around 415 PM CDT.
Sonora and Lamars around 435 PM CDT.
Fairmount and Blackmer around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4611 9726 4621 9659 4618 9659 4618 9658
4617 9658 4616 9657 4615 9658 4610 9655
4606 9656 4603 9658 4594 9656 4593 9720
TIME...MOT...LOC 2044Z 258DEG 18KT 4598 9708
LynchSpecial weather statement, Jul 5, 3:59 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
359 PM CDT Sun Jul 5 2020
NDZ052-052200-
Sargent ND-
359 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT COUNTY UNTIL 500
PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Straubville, or 56 miles south of Valley City, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, Stirum and Cayuga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4619 9801 4628 9757 4628 9745 4604 9737
4599 9801
TIME...MOT...LOC 2059Z 258DEG 18KT 4610 9798
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:08 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 37 min |
| Jul 4, 7:10 PM CDT | Areal Flood Advisory | FGF | Marshall, Polk | 17 hr |
| Jul 4, 7:20 PM CDT | Special Weather Statement | FGF | Roseau | 25 min |
| Jul 4, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 30 min |
| Jul 4, 7:33 PM CDT | Special Weather Statement | FGF | Roseau | 27 min |
| Jul 4, 7:46 PM CDT | Areal Flood Advisory | FGF | Marshall | 11 hr |
| Jul 4, 7:50 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 25 min |
| Jul 4, 9:49 PM CDT | Special Weather Statement | FGF | Marshall | 41 min |
| Jul 5, 2:01 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 44 min |
| Jul 5, 5:39 PM CDT | Special Weather Statement | FGF | Clay | 51 min |
| Jul 5, 6:37 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jul 5, 3:45 PM CDT | Special Weather Statement | FGF | Richland | 60 min |
| Jul 5, 3:59 PM CDT | Special Weather Statement | FGF | Sargent | 61 min |
| Jul 5, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 53 min |
| Jul 5, 4:49 PM CDT | Special Weather Statement | FGF | Richland | 41 min |
| Jul 5, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 41 min |
| Jul 5, 5:24 PM CDT | Special Weather Statement | FGF | Richland | 51 min |
| Jul 5, 6:28 PM CDT | Special Weather Statement | FGF | Cass | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.